Partition of Unity Methods for Heterogeneous Domain Decomposition

  • Gabriele CiaramellaEmail author
  • Martin J. GanderEmail author
Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 125)


In many applications, mathematical and numerical models involve simultaneously more than one single phenomenon. In this situation different equations are used in possibly overlapping subregions of the domain in order to approximate the physical model and obtain an efficient reduction of the computational cost. The coupling between the different equations must be carefully handled to guarantee accurate results. However in many cases, since the geometry of the overlapping subdomains is neither given a-priori nor characterized by coupling equations, a matching relation between the different equations is not available; see, e.g. Degond and Jin (SIAM J Numer Anal 42(6):2671–2687, 2005), Gander et al. (Numer Algorithm 73(1):167–195, 2016) and references therein. To overcome this problem, we introduce a new methodology that interprets the (unknown) decomposition of the domain by associating each subdomain to a partition of unity (membership) function. Then, by exploiting the feature of the partition of unity method developed in Babuska and Melenk (Int J Numer Methods Eng 40:727–758, 1996) and Griebel and Schweitzer (SIAM J Sci Comput 22(3):853–890, 2000), we define a new domain-decomposition strategy that can be easily embedded in infinite-dimensional optimization settings. This allows us to develop a new optimal control methodology that is capable to design coupling mechanisms between the different approximate equations. Numerical experiments demonstrate the efficiency of the proposed framework.


  1. 1.
    Y. Achdou, O. Pironneau, The χ-method for the Navier-Stokes equations. IMA J. Numer. Anal. 13(4), 537–558 (1993)MathSciNetCrossRefGoogle Scholar
  2. 2.
    I. Babuska, J.M. Melenk, The partition of unity method. Int. J. Numer. Methods Eng. 40, 727–758 (1996)MathSciNetCrossRefGoogle Scholar
  3. 3.
    H. Berninger, E. Frénod, M. Gander, M. Liebendorfer, J. Michaud, Derivation of the isotropic diffusion source approximation (idsa) for supernova neutrino transport by asymptotic expansions. SIAM J. Math. Anal. 45(6), 3229–3265 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    A. Borzì, V. Schulz, Computational Optimization of Systems Governed by Partial Differential Equations (Society for Industrial and Applied Mathematics, Philadelphia, 2012)zbMATHGoogle Scholar
  5. 5.
    A. Borzì, G. Ciaramella, M. Sprengel, Formulation and Numerical Solution of Quantum Control Problems (Society for Industrial and Applied Mathematics, Philadelphia, 2017)CrossRefGoogle Scholar
  6. 6.
    F. Brezzi, C. Canuto, A. Russo, A self-adaptive formulation for the Euler-Navier stokes coupling. Comput. Methods Appl. Mech. Eng. 73, 317–330 (1989)MathSciNetCrossRefGoogle Scholar
  7. 7.
    P.G. Ciarlet, Linear and Nonlinear Functional Analysis with Applications (Society for Industrial and Applied Mathematics, Philadelphia, 2013)zbMATHGoogle Scholar
  8. 8.
    P. Degond, S. Jin, A smooth transition model between kinetic and diffusion equations. SIAM J. Numer. Anal. 42(6), 2671–2687 (2005)MathSciNetCrossRefGoogle Scholar
  9. 9.
    L.C. Evans, Partial Differential Equations. Graduate Studies in Mathematics (American Mathematical Society, Providence, 2002)Google Scholar
  10. 10.
    M.J. Gander, J. Michaud, Fuzzy domain decomposition: a new perspective on heterogeneous DD methods, in Domain Decomposition Methods in Science and Engineering XXI (Springer, Berlin, 2014), pp. 265–273zbMATHGoogle Scholar
  11. 11.
    M.J. Gander, L. Halpern, V. Martin, A new algorithm based on factorization for heterogeneous domain decomposition. Numer. Algorithm 73(1), 167–195 (2016)MathSciNetCrossRefGoogle Scholar
  12. 12.
    D. Gilbarg, N.S. Trudinger, Elliptic Partial Differential Equations of Second Order. Grundlehren der mathematischen Wissenschaften (Springer, Berlin, 1983)Google Scholar
  13. 13.
    M. Griebel, M.A. Schweitzer, A particle-partition of unity method for the solution of elliptic, parabolic, and hyperbolic PDEs. SIAM J. Sci. Comput. 22(3), 853–890 (2000)MathSciNetCrossRefGoogle Scholar
  14. 14.
    P. Grisvard, Elliptic Problems in Nonsmooth Domains. Monographs and Studies in Mathematics, vol. 24 (Pitman Advanced Publishing Program, Boston, 1985)Google Scholar
  15. 15.
    M.H. Holmes, Introduction to Perturbation Methods. Texts in Applied Mathematics (Springer, New York, 2013)Google Scholar
  16. 16.
    W.C.H. McLean, Strongly Elliptic Systems and Boundary Integral Equations (Cambridge University Press, Cambridge, 2000)zbMATHGoogle Scholar
  17. 17.
    F. Tröltzsch, Optimal Control of Partial Differential Equations: Theory, Methods and Applications. Mathematics Graduate Students, vol. 112 (American Mathematical Society, Providence, 2010)Google Scholar
  18. 18.
    L.A. Zadeh, Fuzzy sets. Inform. Control 8, 338–353 (1965)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Universität KonstanzKonstanzGermany
  2. 2.Université de GenèveGenèveSwitzerland

Personalised recommendations